Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 77, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2020, 3:20 PM MDT for Colfax County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2020, 3:20 PM MDT (21:20 UTC)
- Expired
- Jul 4, 2020, 4:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:09 PM MDT, 11 minutes earlier.
Area forecast discussion, Jul 4, 3:09 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 309 PM MDT Sat Jul 4 2020 .SYNOPSIS... Scattered to numerous thunderstorms will continue this afternoon into the evening across the Land of Enchantment. Main hazards include gusty winds, small hail, and brief downpours. Scattered thunderstorms will be possible again Sunday and Monday, mainly east of the central mountain chain. Drier air moves in by midweek as high pressure centers over New Mexico. Hot and dry conditions will prevail through the end of the week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... Crop of mainly scattered showers and thunderstorms east of the divide will shift eastward this evening. Most activity after dark will be confined to locations east of the central mountain chain where at least isolated storms will continue until the early morning hours Sunday. Center of the upper-level high shifts nwwd to near the bootheel by sunrise Sunday. West winds on the northern periphery of the high result in drier air moving into the western half of the state. Isolated showers and storm will develop west of the central mountain chain but likely be weak and short-lived after entraining dry air. Favored area for afternoon showers and storms will be along and east of the central mountain chain as well as over the Tusas Mountains, southeastward to the eastern Jemez. Scattered to perhaps numerous storm coverage will favor the northeast quarter of the state late Sunday afternoon which are forecast to slide southward down the eastern plains during the evening hours. A few of the storms could become strong to briefly severe Sunday evening as they propagate southward through eastern NM. LONG TERM...(MONDAY THROUGH SATURDAY)... High pressure remains parked over the SW, with weakening flow aloft. The moisture axis pivots along the central mountain chain, creating the greatest chance of thunderstorms developing along the Sangre de Cristo's and pushing eastward. Meanwhile, dry air will intrude across the west, decreasing precipitation chances across most of the forecast area moving into Tuesday. NW flow aloft will help to enhance thunderstorm potential over the northeast and Sacramento Mountains, however chances will remain isolated as the high works to shutdown the moisture plume by Tuesday night. Models continue to depict the high elongating into Wednesday but have backed off on its strength, with some suggestion that moisture may reenter from northern Mexico. This return flow is short lived however, with the models all continuing to elongate and strengthen the high, thus diverting moisture away from NM. The ECMWF continues to be the more bullish on the high's strength, coming in at near 600 dm by Friday afternoon, with agreement in intensity from the CMC by Saturday. While the ECMWF parks the high over the SW, the CMC pulls it northward, bringing the possibility of moisture from northern Mexico into the Land of Enchantment by the weekend. Meanwhile, the GFS progs the high to eject east, pulling moisture from northern Mexico into AZ and western NM. In light of the disagreement, placed PoPs in the SW mtns and the southern portion of the Sacramentos for Friday. Regardless of moisture availability, the pattern is conducive to above normal temperatures. Downsloping and compressional warming will create temperatures above the century mark across much of the eastern plains, with the rest of northern and central NM experiencing temperatures 5-10 degrees above normal. 33/12 && .FIRE WEATHER... While not an idealized monsoon moisture plume from the south, a monsoon pattern has set up with relatively long-lived higher dewpoint temperatures the rule mainly east of the divide. Some of the dry air over eastern AZ and far western NM will move in and result in less storm coverage west of the Rio Grande Valley Sunday afternoon with an uptick in storm coverage forecast for Monday. Storms will favor the central mountains east through the remainder of next week with Thursday looking like a down day most places. High temperatures will remain slightly above average for early July. 33 && .AVIATION... 18Z TAF CYCLE Scattered thunderstorm coverage is forecast east of the Continental Divide this afternoon/early evening with isolated activity west. All storms will be fairly slow moving and capable of small hail, gusty downburst winds, and brief heavy rain, especially east of the central mtn chain. Scattered thunderstorm activity will continue for much of eastern New Mexico into the early morning hours Sunday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 96 61 97 / 0 0 0 0 Dulce........................... 50 90 50 92 / 10 20 10 10 Cuba............................ 56 91 56 90 / 10 10 0 10 Gallup.......................... 55 94 54 94 / 5 5 0 0 El Morro........................ 54 90 53 89 / 0 10 0 5 Grants.......................... 54 91 55 92 / 0 10 0 5 Quemado......................... 56 89 56 90 / 5 10 0 5 Magdalena....................... 61 90 61 90 / 10 10 5 20 Datil........................... 57 88 57 88 / 0 10 0 10 Reserve......................... 54 94 54 95 / 5 10 0 5 Glenwood........................ 66 97 66 99 / 0 10 0 5 Chama........................... 48 82 49 85 / 20 30 10 20 Los Alamos...................... 59 86 61 86 / 20 30 10 30 Pecos........................... 57 85 58 83 / 30 40 10 50 Cerro/Questa.................... 53 82 54 84 / 50 60 20 50 Red River....................... 47 73 47 75 / 50 70 20 60 Angel Fire...................... 43 76 43 78 / 50 60 20 60 Taos............................ 51 87 52 87 / 40 50 20 40 Mora............................ 52 82 53 82 / 40 60 20 60 Espanola........................ 59 92 60 93 / 20 30 10 20 Santa Fe........................ 58 87 60 87 / 20 30 10 40 Santa Fe Airport................ 57 90 58 90 / 20 30 10 30 Albuquerque Foothills........... 66 93 66 94 / 20 20 5 20 Albuquerque Heights............. 68 95 66 95 / 20 10 5 10 Albuquerque Valley.............. 64 97 62 97 / 20 10 5 10 Albuquerque West Mesa........... 66 96 64 97 / 20 10 5 10 Belen........................... 62 98 63 97 / 20 10 5 10 Bernalillo...................... 63 96 62 97 / 20 20 5 20 Bosque Farms.................... 62 97 61 96 / 20 10 5 10 Corrales........................ 64 97 62 97 / 20 10 5 10 Los Lunas....................... 62 97 61 97 / 20 10 5 10 Placitas........................ 64 92 64 92 / 30 20 10 20 Rio Rancho...................... 65 96 64 96 / 20 10 5 10 Socorro......................... 65 99 66 99 / 20 10 5 10 Sandia Park/Cedar Crest......... 59 89 59 87 / 20 20 10 20 Tijeras......................... 57 92 57 90 / 20 20 5 20 Edgewood........................ 55 91 56 90 / 20 20 10 30 Moriarty/Estancia............... 55 93 55 91 / 20 20 10 30 Clines Corners.................. 55 87 57 86 / 40 30 10 30 Mountainair..................... 57 90 58 89 / 20 20 10 30 Gran Quivira.................... 57 90 59 89 / 20 20 10 30 Carrizozo....................... 64 94 64 93 / 30 30 10 30 Ruidoso......................... 58 86 58 84 / 30 40 10 40 Capulin......................... 55 80 55 83 / 70 70 30 40 Raton........................... 54 86 55 88 / 70 70 30 40 Springer........................ 55 86 55 87 / 60 70 30 40 Las Vegas....................... 53 84 54 84 / 50 50 20 40 Clayton......................... 62 85 61 86 / 80 70 40 30 Roy............................. 58 85 59 85 / 70 70 30 30 Conchas......................... 64 92 64 93 / 70 50 30 20 Santa Rosa...................... 63 90 64 91 / 60 40 20 20 Tucumcari....................... 65 94 66 93 / 70 40 30 20 Clovis.......................... 64 91 64 90 / 60 40 40 20 Portales........................ 66 93 66 92 / 50 30 40 20 Fort Sumner..................... 66 93 66 94 / 60 30 20 10 Roswell......................... 70 100 70 98 / 30 30 10 20 Picacho......................... 63 90 63 91 / 30 40 10 30 Elk............................. 61 88 60 87 / 30 40 10 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33/12
Hazardous weather outlook, Jul 4, 3:24 AM MDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 324 AM MDT Sat Jul 4 2020 NMZ201>241-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 324 AM MDT Sat Jul 4 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk for a few strong to severe storms over northeastern NM with frequent lightning, hail, and wind being the main hazards. Strong storm outflows will likely bring strong east canyon winds to Santa Fe and Albuquerque this evening, likely impacting outdoor Fourth of July activities. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal risk for a few strong to severe storms over northeastern NM Sunday afternoon with frequent lightning, hail, and wind being the main hazards. This risk may arise again Monday afternoon across northeastern NM. Heat builds in through New Mexico for the middle to latter portions of next week with 100s likely for parts of eastern New Mexico and the lower Rio Grande Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Jul 4, 12:35 PM MDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1235 PM MDT Sat Jul 4 2020 NMZ211-217-218-041900- Espanola Valley-Santa Fe Metro Area-Jemez Mountains- 1235 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTHEASTERN RIO ARRIBA...NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 100 PM MDT... At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm over Los Alamos, moving east at 25 mph. Dime size hail and wind gusts up to 45 mph will be possible with this storm. Locations impacted include... Los Alamos, White Rock, Bandelier National Monument and Frijoles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3578 10644 3595 10644 3598 10618 3572 10618 TIME...MOT...LOC 1835Z 273DEG 21KT 3586 10632 Guyer
Special weather statement, Jul 4, 1:34 PM MDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Albuquerque NM 134 PM MDT Sat Jul 4 2020 NMZ227-042000- Johnson and Bartlett Mesas Including Raton Pass- 134 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 200 PM MDT... At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Raton Pass, or 11 miles west of Raton, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 mph will be possible with this storm. This storm will impact State Road 555 through Potato Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on State Road 555 may create very slick and hazardous driving conditions. && LAT...LON 3677 10462 3687 10478 3699 10470 3699 10449 TIME...MOT...LOC 1932Z 300DEG 11KT 3690 10464 Guyer
Special weather statement, Jul 4, 2:42 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT Sat Jul 4 2020
NMZ226-239-042100-
Eastern Lincoln County-South Central Mountains-
242 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 300 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Patricio, or 17 miles east of Ruidoso, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
San Patricio and Glencoe.
This includes Highway 380 between Mile Markers 104 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3330 10532 3331 10549 3343 10549 3343 10528
3330 10528
TIME...MOT...LOC 2041Z 273DEG 9KT 3334 10537
GuyerSpecial weather statement, Jul 4, 2:44 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 244 PM MDT Sat Jul 4 2020 NMZ227-042100- Johnson and Bartlett Mesas Including Raton Pass- 244 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 300 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near Capulin, or 11 miles west of Des Moines, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Folsom and Capulin. This includes Highway 64 between Mile Markers 365 and 378. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3670 10423 3687 10415 3688 10388 3661 10402 TIME...MOT...LOC 2044Z 284DEG 13KT 3677 10403 Guyer
Special weather statement, Jul 4, 2:52 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 252 PM MDT Sat Jul 4 2020 NMZ211-042115- Jemez Mountains- 252 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO ARRIBA AND NORTHEASTERN SANDOVAL COUNTIES UNTIL 315 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near Fenton Lake State Park, or 17 miles east of Cuba, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fenton Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3585 10679 3604 10676 3604 10655 3585 10657 TIME...MOT...LOC 2052Z 276DEG 12KT 3595 10665 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:15 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 2 hr |
| Jul 3, 9:07 PM MDT | Special Weather Statement | ABQ | Bernalillo, Valencia | 53 min |
| Jul 4, 3:23 AM MDT | Special Weather Statement | ABQ | Chaves | 37 min |
| Jul 4, 3:35 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 40 min |
| Jul 4, 4:15 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 19 min |
| Jul 4, 8:02 AM MDT | Special Weather Statement | ABQ | Chaves | 28 min |
| Jul 4, 12:35 PM MDT | Special Weather Statement | ABQ | Los Alamos | 25 min |
| Jul 4, 1:34 PM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| Jul 4, 2:42 PM MDT | Special Weather Statement | ABQ | Lincoln | 18 min |
| Jul 4, 2:44 PM MDT | Special Weather Statement | ABQ | Colfax | 16 min |
| Jul 4, 2:52 PM MDT | Special Weather Statement | ABQ | Los Alamos | 23 min |
| Jul 4, 2:59 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 4, 3:29 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 31 min |
| Jul 4, 3:54 PM MDT | Special Weather Statement | ABQ | Union | 21 min |
| Jul 4, 4:51 PM MDT | Special Weather Statement | ABQ | Taos | 24 min |
| Jul 4, 5:05 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 34 min |
| Jul 4, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 31 min |
| Jul 4, 5:28 PM MDT | Special Weather Statement | ABQ | Colfax | 17 min |
| Jul 4, 5:49 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.